Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Headaches


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

Migraines [posted 11/18/98]
Question:  I have been suffering with migraines for years. I am 30 years old. My doctor has told me to decrease the dosage from 50mg a day for 5 days to 25 mg every other day than to stop until I can see a neurologist again. Is this safe to just stop after taking it for over 6 months. Now my chest has slight pains, like a tightening effect. Should I be worried. Please help with your opinion.

Answer: Usually, we taper beta blockers. That is surely true if taken for angina pectoris, but, probably less so for other reasons. However, most physicians would taper it over a week or two. This is probably an adequate taper protocol if you have no other reason for taking it than migraines. As ot the cause of the pains, this will need to be evaluated further.

Children's Headache & Fever [posted 11/05/98]
Question: I have a 6 yr. old that keeps having headache's and runs a temperature of 102 to 104. He runs a temp. for 2 or 3 days and complains of a headache. He complains of a headache at other time but does not run a tempature. What could this be or what test should be run.

Answer: Have you seen a doctor. Usually, fever will cause a headache in a child;but, he/she needs to be seen during a spell.

Headache Medication When Allergic to NSAIDs [posted 10/8/98]
Question: I have been having really bad headaches since January of 1989. I have had Cat scans, x-rays and neurological exams. My current Doctor has me on 50 mg of elavil at night, and for hydrocondone and fiorinal w/codiene when the pain is dibilitating (which is about 2 times a week). I am allergic to NSAIDS. I am concerned about the effect these medications will have on my kidneys and liver.

Answer: Well, should be less over time than the NSAIDS. Fiorninal would be the one to watch. The others have minimal liver/renal involvement.

Unusual Headache [posted 8/6/98]
Question: I am 22 years old, and whenever I become sexually aroused past a certain point, I get a sudden onset of a painful headache, at the back of my head, right hand side, fairly low down. Any suggestions as to what it could be caused by? The headache goes away after 30 minutes or so.

Answer: Probably musclo-skeletal. However, a classic presentation of an aneurysm is exactly this. Check with your doctor and get an MR angiogram of your head if he/she agrees.

Headaches
Question: What are the medical options for determining the kinds of headaches a patient is having? Are there any standardized tests to determine headache causes? Also, should the drug propranolol be prescribed without a physical or knowledge of previous medical history?

Answer: Determining the type of headache requires a good history and physical like most things in medicine. Propranolol is used as prevention for migraine headaches and should not be used without determining that the headaches are probably migraine in nature and that the individual can tolerate the drug (slow pulse, asthma, etc. being contraindications).

Constant Headache
Question: I have had a constant headache for just over three months. At first I assumed it was an eye issue because the pain was behind my eyes and at the back of my head. My eye doctor changed the curve of my contact. A month later there was still no change. He suggested I see a family doctor. That doctor suggested I had a tension headache. He explained that it was not a headache associated with stress, but a type of headache that was not well understood. He prescribed 25 mg of Nortriptylin at night and 25 mg of Indomethacin three times a day. At first, the headaches only returned in the afternoon and were much milder. Last night another intense headache came on and is still with me at 3:00 pm today. I called the doctor and he suggested I increase my Noritiptylin to 50 mg each evening. I have tried to be rational and optimistic, but now I am starting to worry. My current doctor said to give the increased dosage a week and then call if things were not better. Does this make sense?

Answer: New headaches usually require a CT scan of the head. This is to rule out new brain tumors since everyone fears this possibility. In actuality, the return is small: about l per 2000 or so, making it cost ineffective, but psychologically necessary most of the time.

Pectus Excavatum as a cause of Headaches
Question: Can a severe chest concavity become a skeletal root cause of muscular dysfunction over the years resulting in severe daily headaches? I have been traditionally a sufferer from periodic tension headaches, but they have now become so bad I am taking medication on a daily basis in large quantities. They seem to be caused (whether primarily or secondarily I'm not sure) by a "hooking" of the trapezius, sternocleodeltoid, and scalene muscles. I now even wake up with them and am getting desperate. Clinically, I am normal but have severe PE. It has never bothered me before, and I have led a normal life. However, I do get very tired if my arms are up for a few minutes. I wonder if I also have an extra first rib and wonder if this could be a problem.

Answer: A severe concave chest should not cause headaches. An extra rib producing pressure on thoracic nerves could be the cause, but this is less common. The two have nothing in common. A simple x-ray will determine if you are among the 4% or so who are born with an extra rib. A simple examination can tell if there is compression of the nerves/blood vessels leading to problems.

Headaches/Numbness
Question: My son is 6 years old and has had a recent (9 months) of HA, numbness is his hands and feet which he describes as falling asleep. He has had an MRI which is normal, two EEG's; one abnormal and one normal. He has milder headaches that plague him three times a week , so he’s missing 2 hours of school at a time, and more severe headaches that wake him from his sleep (about 1 a month) where he is unable to tolerate Tylenol and has vomited from them. He has lost weight, looks very run down and is much more irritable. No one seems to be able to diagnose or help him. He is not the same boy. I have already ruled out diabetes, thyroid, and others. He is consistent in his reports of pain and has been dealing with this for quite a while without any relief. Can this be something others have missed or is this normal to be in this much discomfort for this long? Where should I go?

Answer: This is a tough problem. Clearly, he is in trouble with the recurring problem and the weight loss. Has he seen a pediatric neurologist? Any family history of problems? The severe headaches are unusual in children. The vomiting cannot be faked and indicates the severity of the situation. Any possibility of Carbon Monoxide exposure in his room? Don’t know if this helps.

Frequent Headaches
Question: I am 45 years old. The last six months I've been getting regular (almost daily) and very intense headaches. Activity makes them worse and they are debilitating. They cover half of my head, and most of the pain is in the forehead area or the back. Over the counter pain relief does not help, and as of late, the prescription fiorpap is loosing its effectiveness. What can I do?

Answer: New headaches and exercise or activity-induced headaches always call for a CT scan of the head. If this is negative, investigate whether you have any trigger points in your skull or cervical musculature.

4 Week Headache
Question: I have had a headache on one side of my head going on 4 weeks now. I have been to several doctors with no results. They treat the symptoms, but do not try to find out why I have it. I do not have a history of migraines. How much longer should I continue on the medicine, before demanding a cat scan or mri? What could possibly be the cause? My eye ticks and waters prior to the onset of the headache. I do get relief after taking the medication, but once the medication wears off I am back to the same problem.

Answer: Most physicians would get a CT if there is a new type of headache or a change in an existing headache that persists. The definition of persists is the issue. If you have not had a CT and can find no cause(muscle spasm etc.) I'd get a CT and a physician that knows something about treating headaches.
Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.

Send your impressions, comments, thoughts, etc. to webmaster@druginfonet.com






HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.